Kansas, 2011Excessive Heat in Kansas, July 30 to 31, 2011
July 30 to 31, 2011 · NWS TOP · 19 events in 19 counties and zones
Again on July 31st heat indices of 105-110 returned to east central, notheast, and north central Kansas. The heat persisted into the August.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Again on July 31st heat indices of 105-110 returned to east central, notheast, and north central Kansas. The heat persisted into the August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 30, 11:29 AM CST, 31 minutes earlier.
Area forecast discussion, Jul 30, 11:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1229 PM CDT SAT JUL 30 2011
...UPDATE TO AVIATION...
.DISCUSSION...
SCATTERED THUNDERSTORM ACTIVITY FROM A WEAK UPPER LEVEL WAVE IN
CONCERT WITH WEAK WARM AIR ADVECTION OVER A NEARLY STATIONARY
FRONT IN SOUTHERN KANSAS AND PRECIPITABLE WATER VALUES AROUND 2
INCHES MAY PERSIST INTO MUCH OF TODAY IN MAINLY EASTERN AREAS AS
THE WAVE SINKS SOUTHEAST AND DRIER MID AND UPPER LEVEL AIR MOVES
IN. DEPENDING ON ITS PERSISTENCE AND ANY OUTFLOW IT COULD
GENERATE...THE SURFACE FRONT MAY AGAIN LINGER IN SOUTHERN AREAS
FOR THE AFTERNOON WITH AT LEAST MODERATE CAPE POSSIBLE ALONG AND
JUST BEHIND IT AND BRING MAINLY A DOWNBURST WIND THREAT. STORM
MOTION VECTORS SLOWLY BECOME MORE NORTHERLY TODAY INTO
SUNDAY...AND ADDITIONAL THUNDERSTORM ACTIVITY FROM THE OVERNIGHT
INTO SUNDAY SHOULD SLOWLY DIMINISH IN COVERAGE AND NEARNESS TO THE
AREA AS FRONTOLYSIS OCCURS AND THE UPPER RIDGE BUILDS OVERHEAD.
ENOUGH CLEARING HAS OCCURRED IN THE LIGHT WINDS FOR SOME FOG TO
FORM IN CENTRAL AND SOUTHERN NEBRASKA...AND THIS MAY YET DEVELOP
IN NORTH CENTRAL KANSAS EARLY THIS MORNING AND PERHAPS AGAIN LATE
TONIGHT INTO EARLY SUNDAY MORNING. THE WEAK SURFACE RIDGING BEHIND
THE BOUNDARY SHOULD KEEP TEMPS A BIT COOLER THEN EARLIER EXPECTED
FOR SUNDAY...BUT DEWPOINTS IN THE UPPER 60S TO MID 70S WILL STILL
GIVE RISE TO HEAT INDICES AROUND 105.
SURFACE WINDS VEER AND INCREASE FOR MONDAY INTO TUESDAY AS SURFACE
LOW PRESSURE CROSSES THE NORTHERN PLAINS AND THEN GREAT LAKES FOR
WARMER TEMPS AND SLIGHTLY LOWER DEWPOINTS BUT STILL VERY HOT
APPARENT TEMPS. MODELS CONTINUE TO DIFFER A BIT WITH THE COLD FRONTS
SURGE INTO KANSAS...AND SMALL PRECIPITATION CHANCES AND SLIGHTLY
COOLER TEMPS WILL BE MAINTAINED FOR THE MIDDLE AND LATE
WEEK...THOUGH HEAT INDICES AROUND 105 FOR WEDNESDAY STILL SEEM
LIKELY.
65
&&
.AVIATION...
MVFR CIGS WILL CONTINUE TO GRADUALLY DISSIPATE THIS AFTERNOON AS
DAYTIME HEATING MIXES OUT THE LOWER CLOUDS. SHORT RANGE MODELS
INDICATE A CHANCE FOR ISOLATED SHOWERS AND THUNDERSTORMS THROUGH
THE AFTERNOON...HOWEVER COVERAGE AND LIKELIHOOD OF DEVELOPMENT
OVER TERMINALS IS TOO LOW TO INCLUDE. AMPLE LOW LEVEL MOISTURE
PAIRED WITH CALM WINDS WILL ALLOW FOG TO DEVELOP OVERNIGHT. MVFR
CIGS WERE PLACED IN AFTER 07Z AND MAY BE ADJUSTED WITH FURTHER GUIDANCE
IN THE NEXT ISSUANCE.
BOWEN
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM NOON SUNDAY TO 7 PM CDT WEDNESDAY
FOR KSZ008>012-020>024-026-034>040-054>056-058-059.
&&
Hazardous weather outlook, Jul 30, 4:28 AM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
528 AM CDT SAT JUL 30 2011
KSZ008>012-020>024-026-034>040-054>056-058-059-311030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
528 AM CDT SAT JUL 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE FOR THE ENTIRE AREA TODAY...AND ALONG
AND SOUTH OF INTERSTATE 70 TONIGHT. WIND GUSTS TO AROUND 60 MPH
AND HEAVY DOWNPOURS COULD OCCUR WITH SOME OF THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS CHANCES CONTINUE FOR LOCATIONS SOUTH OF INTERSTATE 70
SUNDAY AFTERNOON AND SUNDAY NIGHT. THUNDERSTORM CHANCES EXIST FOR
AT LEAST PORTIONS OF THE AREA FROM TUESDAY THROUGH FRIDAY.
HEAT INDICES REACHING 103 TO 111 DEGREES ARE EXPECTED FOR THE
AFTERNOON HOURS OF SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Excessive Heat, Shawnee
- When
- July 30, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Shawnee forecast zone
- Reported by
- ASOS
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Osage
- When
- July 30, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Osage forecast zone
- Reported by
- ASOS
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Republic
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Republic forecast zone
- Reported by
- ASOS
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Washington
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Washington forecast zone
- Reported by
- ASOS
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Marshall
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Marshall forecast zone
- Reported by
- ASOS
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Nemaha
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Nemaha forecast zone
- Reported by
- ASOS
- Coordinates
- 39.784, -96.014 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Brown
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- ASOS
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Jefferson
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Jefferson forecast zone
- Reported by
- ASOS
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Jackson
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- ASOS
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Pottawatomie
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- ASOS
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Riley
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Riley forecast zone
- Reported by
- ASOS
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Clay
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- ASOS
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Ottawa
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Ottawa forecast zone
- Reported by
- ASOS
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Dickinson
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Dickinson forecast zone
- Reported by
- ASOS
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Geary
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Geary forecast zone
- Reported by
- ASOS
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Wabaunsee
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Wabaunsee forecast zone
- Reported by
- ASOS
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Morris
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Morris forecast zone
- Reported by
- ASOS
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Douglas
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Douglas forecast zone
- Reported by
- ASOS
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Franklin
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- ASOS
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 30, 2011$325,000 · EF0 · 18 events
- Damaging Winds in Michigan, July 30, 2011$78,000 · 63 kt wind · 23 events
- Flash Flood and Lightning Strike in Kentucky, July 30, 2011$165,000 · 2 events
- Flash Flooding in West Virginia, July 30, 2011$130,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 30, 2011$35,000 · 1 in hail · 19 events
- Flash Flooding and Damaging Wind in California, July 30 to 31, 20111 injured · $34,000 · 53 kt wind · 8 events
- Damaging Wind in Wisconsin, July 30, 20115 injured · 1 event
- Hail and Damaging Winds in Wisconsin, July 30, 20111 injured · $35,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 30, 2011$31,000 · 1 in hail · 14 events
- Flash Flood and Flooding in California, July 30 to 31, 2011$33,000 · 52 kt wind · 9 events
- Damaging Wind in Illinois, July 30, 2011$30,000 · 56 kt wind · 1 event
- Lightning Strike in Missouri, July 30, 20112 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335386, 335389, 335160, 335370, 335371, 335373, 335374, 335375, 335376, 335377, 335378, 335379, 335380, 335381, 335382, 335384, 335385, 335390, 335391.